Overall increase is small, though, adding 1 cancer per 1,000 women treated
by seeme on Sat May 30, 2009 12:00 AM
Hi. I haven't written in a while. I am the caregiver for my dear friend who was diagnosed with an inoperable gbm in Feb of 07. They gave him 3 mos and yes, it has been 2 years and 4 mos so far! He is now 51. There are so many questions you struggle with everyday. Like are some of the symptoms due to the tumor or radiation or chemo?
He tried temodar after radiation without success. He then started on Avastin/cpt 11 and finished 24 cycles in January without ever missing a session. His results were amazing. However, (don't you hate that part) the tumor did start regrowing as we found out on an mri in late march. It looks like it spread to the other side of the corpus callosum.
He really did quite well up until about 6 mos ago. He still gets around fine, does all his basic needs stuff without trouble. He is quite lazy so that is something I have a hard time with. I know he can physically still do stuff becuase sometimes I can get him out and run but he just doesn't want to and if I leave him, he'll stay in bed ALL DAY.
Mentally, however, he is about a tenth of what he used to be. He is kinder, gentler and so loving but he has trouble counting or doing even simple things. He also gets disoriented and cannot find his way ANYWHERE. I literally mean if he leaves the apartment he can't find his way back. This is the saddest part because he is such an incredibly intelligent man. When his tumor was shrinking we were told this could be from the radiation (delayed effects) which can cause progressive dementia which is what it is like.
Anyway, he has had bouts with MAJOR seizures -usually from missing a dose of keppra. Even now with his keppra maxed, 2mg of decadron and some other anti seizure drug he still has the "strange smell" type of seizure almost daily. I don't think you ever get used to it, but I am finally reminding myself that we have today, period. My therapist keeps telling me I'm trying to prepare myself and you just can never prepare yourself so just enjoy today. We may all be gone tomorrow. I know that sounds so cliche, but when it finally sinks in it is actually helpful to refocus your mind. I am so thankful he is here everyday I wake up. I cry all the time and I'm constantly trying to motivate him to do things but it is all consuming as I'm sure all of you know.
Has anyone had any luck with therapy to help stimulate the brain? I find it hard to believe that our huge brain can't compensate for the part that has been damaged.
Lastly, my friend did start on avastin again so we'll see. Best of luck to all of you and please contact me if you have any questions or suggestions. Keep enjoying today!!!
by madonnav on Sat May 30, 2009 12:00 AM
I hear and feel what you are saying. My husband, dx 12/08, on his 3rd. round of 5/23 temador. It is so hard to say what is causing what. One month ago I was sooo worried that he would never get strength back after rad/tem. then he was called back to work and has been working everyday. He falls to sleep about 8 but he gets up at 5:30. I wonder what is depression, preoccupation,worry or affects of treatment or tumor. Rob's only concern about work is trying to find and follow direction driving, on Keppra, to his next stop. He cant' remember places he went to often prior to his biopsy/partial resection. He had a biopsy -right medial temporal lobe, still there but stable. Also left frontal lobe pressing against the corpus collesum causing a shift, tiny shrinkage last mri. Another 4mm spot on left parietalm, stable. Thank God he has no mobility issues. Lack of concentration, hearing problem, short term memory, no multi tasking.
As a caregiver I try to maintain a positive attitude. Rob is acutally a more positive person than me always was but I would never let on to be negative right now although some times I just feel such a pain in my heart and I feel like I am waiting for the other shoe to drop. Each day I say the mantra "take each moment as it come" but sometimes my thoughts turn dark. I take a deep breath and go on.
Donna, w/o Rob
by heart_and_soul on Sat May 30, 2009 12:00 AM
Dear Seeme and Donna,
I think you are both doing a great (GREAT GREAT GREAT) job!!! Keep it up, keep in touch, keep on keeping on.
mom of Andy 26 dx 1/09 GBM/PNET left temp.
Sarah, thank you. It's nice to hear that.
My friend has been through so much--anxiety which I thought would kill him-severe panic attacks, total disorientation and yet he just keeps on going and we adapt. Right now I'm just so thankful he is still here and able to function at all. Some days it almost seems normal--we go to breakfast, walk and do some normal activities. He just can't seem to hold much of a conversation or remember ANYTHING.
Do you know if there is anything we can do to stimulate his mind? He used to read avidly and just learn everything but he has not done anything at all since diagnosis and I'm wondering if part of it(albeit a small part, I'm not that naive)is simply atrophy? He just refuses to do anything to work his mind or his body. He was also extremely athletic and now does nothing at all.
On a more personal note, I'm SLOWLY learning to be a better, more patient and caring person. I certainly don't fret over the little things anymore and have really learned to force myself to refocus on what we have--today. I realize we all go at some point and there must be something else which is just far beyond what my mind can grasp. For some reason that gives me some comfort. I wish all of you the best. Anything we can share that helps, let's do so. God Bless.
Donna, I so relate to what you are going through. It took so long to sink in, but don't beat yourself up over having the dark thoughts. Acknowledge they are normal and it may take years to deal with them. We all have them--every single day. My mood shifts minute by minute. I've been attending some meet up groups focused on positive thoughts which have helped. Everyday I read something positive--just a few quotes, etc. I've also read Bernie Siegel (sp?). It's amazing how much your thoughts and expectations can control. Keeping yourself focused on the positive will help your husband too. Keep thinking you are making a difference in his life. Imagine if he didn't have you or someone who cared so much. Now that would be devastating. So do what you can and love him--what could be more important? Best of luck.
Seeme, I seem to remember that there ARE drugs which help Alzheimers patients to have better memory skills. I would talk about it with your DH's doctors.
Let us know what they say, 'k? Andy has really slippery times with any short-term memories. He's fine on long-ago.
by gbmwife on Mon Jun 01, 2009 12:00 AM
Seeme, Donna and Sarah,
This is the hardest thing I have ever done in my life taking care of my husband of 32 years who has an inoperable GBM. He had the standard radiation and Temodar and is on Temodar 5/23 and has had Avastin every 2-3 weeks since he started radiation. He was dx'd in July 08. The doctors originally thought he would not get out of the hospital.
The hardest thing is he has no sense of what his treatment is. Everything from money management to selling a rental house to ordering his meds falls on me nad he wants to have fun when he feels well.
You three are amazing women to find the good in all of this and keep going. We have enough good days to justify the tough ones.
Love to you all,
When you track a discussion, you will get notified by e-mail if anyone else posts a new message on this discussion. Are you sure you want to track this discussion?
If you stop tracking this discussion, you will no longer get notified by e-mail if anyone else posts a new message on this discussion. Are you sure you want to stop tracking this discussion?
If you were considering traveling for cancer treatment, which headline would you find more interesting?
Destination: HOPE. Cancer care that is worth the trip.
Over 84% of our patients travel to our hospital from another state
Neither headline is interesting
We care about your feedback. Let us know how we can improve your CancerCompass experience.